LINGUIST List 2.78

Sunday, 17 Mar 1991

Confs: Belgium, Taiwan, GLOW

Editor for this issue: <>


Directory

  1. Guido Vanden Wyngaerd, Call for Papers: Belgian Linguistic Society
  2. , conferences in Taiwan
  3. Bonnie Schwartz, GLOW Workshops on Syntactic Acquisition

Message 1: Call for Papers: Belgian Linguistic Society

Date: Wed, 13 Mar 91 13:01:24 +0100
From: Guido Vanden Wyngaerd <HAAAM02%BLEKUL11.BITNETCUNYVM.CUNY.EDU>
Subject: Call for Papers: Belgian Linguistic Society
Colloquium organised by the Belgian Linguistic Society

 PREDICATION
 Call for papers


The Belgian Linguistic Society is organising a Colloquium on
PREDICATION at the University of Ghent on December 7th 1991.

The predication relation, which has long been a key notion in
both classical logic and linguistics, has recently received
renewed interest from several angles.

Thanks to Williams and Stowell there has been a focusing of
attention on predicative structures in Government & Binding
theory, with arguments for and against small clauses as
unities of description being lively discussed. Within recent
versions of Functional Grammar a theory of levels has been
developed, dealing not only with the different entities that
need to be distinguished in linguistic descriptions, but also
with the (hierarchical) relations between them: one of them is
predication.

In organising this Colloquium the Belgian Linguistic Society
wants to address two basic issues: the first, one of internal
structure, has to do with the nature of the subject-predicate
relation, the second, one of external structure, is concerned
with how the (sub)predication as a unity fits in with higher
unities of description.

We are inviting researchers in this field, which is crucial in
syntax as well as semantics, to present a paper. We welcome
not only theoretical papers concerned with the nature of the
subject-predicate relation and the status of the predication
in linguistic descriptions, but also empirical studies devoted
to particular languages and dealing with the application of
the subject-predicate relation in linguistic structures.

Ultimately, this Colloquium aims at arriving at a state of the
art, beyond the frontiers of the various research paradigms.
That is why the organisers plan to submit to the participants
proposals which it is hoped will result in a maximal
convergence of the topics discussed.

The organisers,

Johan De Caluwe (R.U.Gent), Andr{ Hantson (Fac. Univ. N.D. de
la Paix, Namur), Willy Vandeweghe (P.H.V.T., Gent)


Those interested are requested to return the slip below, by 15
April 1991, to:

 Johan De Caluwe, R.U.G. - Dienst Nederlandse Taalkunde,
 Blandijnberg 2,
 B - 9000 Gent

 ~[tel. 091/644076 of 091/644075!

=======================================================

NAME: ______________________________________________
INSTITUTE: ______________________________________________
ADDRESS: ______________________________________________
TEL: ________________

wishes O to receive further information (programme,
 abstracts, etc.) about the Colloquium
 O to present a paper at the Colloquium, concerned
 with (provisional description of the topic):

..............................................................
..............................................................
..............................................................
..............................................................
..............................................................
..............................................................
Mail to author|Respond to list|Read more issues|LINGUIST home page|Top of issue

Message 2: conferences in Taiwan

Date: Sat, 16 Mar 91 15:53 U
From: <HSCHUREN%TWNAS886.BITNETCUNYVM.CUNY.EDU>
Subject: conferences in Taiwan
 I have several conferences to be announced to
interested linguists. They will all be held in Taiwan this coming summer.
August 9-11. 

 (1) The Second International Symposium on Chinese Languages and 
Linguistics (IsCLL II). To be held in Acdemia Sinica, Taipei. 
Scope: Theoretical and descriptive studies of Chinese and languages spoken 
in China. Parasession on historical linguistics. Abstract submission 
deadline April 8, 1991 (2pp. anonymous, with attached card indicating 
title and author name). to: IsCLL II Committee, Institute of History and 
Philology, Academia Sinica, Nankang, Taipei, Taiwan.
Email: hschurentwnas886.bitnet OR hsphiltwnas886.bitnet
FAX: 886-2-786-8834

(2) The International Conference on Computer Processing of Chinese and 
Oriental Languages 1991 (ICCPCOL 1991). Academia Sinica, Taipei. 
August 13-16. Write: Prof. Hiao-chaun Wang, Insitute of Electrical 
Engineering, National Tsing Hu University, Hsinchu, Taiwan

(3) August 18-20. The fourth R.O.C. Computational Linguistics Conference
(ROCLING IV). Kenting Park, Pingtong, Taiwan. Full paper submission 
deadline: Early May. To Prof. Hsi-Jian Lee, Insitute of Information 
Enginerring, National Chiaotung University, Hsichu, Taiwan.
Email: HJLEEtwnctu01.bitnet OR roclingtwnas886.bitnet
Mail to author|Respond to list|Read more issues|LINGUIST home page|Top of issue

Message 3: GLOW Workshops on Syntactic Acquisition

Date: Sat, 16 Mar 91 14:32:49 -0500
From: Bonnie Schwartz <bonnielouis-xiv.bu.edu>
Subject: GLOW Workshops on Syntactic Acquisition

*******************************************************************************

 W O R K S H O P S O N S Y N T A C T I C A C Q U I S I T I O N

 G L O W 1 9 9 1 -- L E I D E N, T H E N E T H E R L A N D S


SUNDAY, 24 MARCH

10:30 - 10:40 WELCOME and INTRODUCTORY REMARKS
 B. Schwartz and N. Hyams

10:40 - 11:05 N. Hyams (UCLA)
 THE GENESIS OF FUNCTIONAL CATEGORIES

11:05 - 11:25 DISCUSSION

11:25 - 11:50 J. Frijn (NWO/RUG) & G. de Haan (RUG/NIAS) 
 THE ACQUISITION OF FINITENESS IN DUTCH

11:50 - 12:10 DISCUSSION
 Session I = 1 hour, 40 min.


12:10 - 13:15 LUNCH (1 hour, 5 min.)


13:15 - 13:40 T. Hoekstra (U. of Leiden/NIAS) & 
 P. Jordens (Free U. of Amsterdam/NIAS) 
 THE ACQUISITION OF NEGATION IN DUTCH

13:40 - 14.00 DISCUSSION

14:00 - 14:15 Commentary on preceding 3 papers
 T. Roeper (UMass Amherst/NIAS)

14:15 - 14:40 GENERAL DISCUSSION -- 25 min.
 Session II = 1 hour, 25 min.


14:40 - 14:50 BREAK (10 min.)


14:50 - 14:55 INTRODUCTORY REMARKS ON L2A
 B. Schwartz

14:55 - 15:20 L. Eubank (U. of N. Texas) 
 VERB MOVEMENT, AGREEMENT, AND TENSE IN L2 ACQUISITION

15:20 - 15:40 DISCUSSION

15:40 - 16:05 A. Vainikka & M. Young-Scholten (U. of Dusseldorf) 
 VERB-RAISING IN SECOND SECOND LANGUAGE ACQUISITION

16:05 - 16:25 DISCUSSION
 Session III = 1 hour, 35 min.


16:25 - 16:35 BREAK (10 min.)


16:35 - 17:00 B. Schwartz (BU) & R. Sprouse (Harvard) 
 ON THE ACQUISITION OF THE SYNTAX OF GERMAN VERBS BY TURKISH 
 SPEAKERS

17:00 - 17:20 DISCUSSION

17:20 - 17:35 Commentary on preceding 3 papers
 J. Meisel (U. of Hamburg)

17:35 - 18:00 GENERAL DISCUSSION -- 25 min.
 Session IV = 1 hour, 25 min.


THURSDAY, 28 MARCH

 9:00 - 9:25 J. Devilliers (Smith College) 
 DEFAULTS IN THE ACQUISITION OF WH-MOVEMENT

 9:25 - 9:45 DISCUSSION

 9:45 - 10:10 R. Thornton (MIT)
 LONG-DISTANCE WH-MOVEMENT IN EARLY CHILD LANGUAGE

10:10 - 10:30 DISCUSSION

10:30 - 10:55 R. Tracy (U. of Tuebingen)
 RESTRUCTURING THE LEFT PERIPHERY: THE ACQUISITION OF 
 WH-QUESTIONS IN GERMAN

10:55 - 11:15 DISCUSSION
 Session V = 2 hours, 15 min.


11:15 - 11:25 BREAK (10 min.)


11:25 - 11:50 S. Crain (UConn/Haskins Laboratories)
 JUVENILE D-LINKUENCY: FROM WEAK TO STRONG CROSSOVER

11:50 - 12:10 DISCUSSION

12:10 - 12:25 Commentary on preceding 4 papers
 R. Manzini (UCL)

12:25 - 12:50 GENERAL DISCUSSION -- 25 min.
 Session VI = 1 hour, 25 min.


12:50 - 13:50 LUNCH (1 hour)


13:50 - 14:15 D. Lebeaux (U. of Maryland, College Park/NIAS) 
 DETERMINING THE KERNEL

14:15 - 14:35 DISCUSSION

14:35 - 15:00 Y. Otsu (Keio University/MIT) 
 THE DEVELOPMENT OF SCRAMBLING IN JAPANESE

15:00 - 15:20 DISCUSSION

15:20 - 15:45 Z. Penner (U. of Berne)
 ON THE ACQUISITION OF WH-MOVEMENT IN BERNESE GERMAN

15:45 - 16:05 DISCUSSION
 Session VII = 2 hours, 15 min.


16:05 - 16:15 BREAK (10 min.)


16:15 - 16:30 Commentary on preceding 3 papers
 E. Reuland (U. of Groningen)

16:30 - 16:55 GENERAL DISCUSSION -- 25 min.

16:55 - 17:20 A. Pierce (U. of Pennsylvania) & V. Deprez (Rutgers) 
 NEGATION AND FUNCTIONAL PROJECTIONS IN EARLY GRAMMAR

17:20 - 17:40 DISCUSSION
 Session VIII = 1 hour, 25 min.


17:40 - 17:50 BREAK (10 min.)


17:50 - 18:15 H. Clahsen, S. Eisenbeiss & A. Vainikka (U. of Dusseldorf)
 THE SEEDS OF STRUCTURE

18:15 - 18:35 DISCUSSION

18:35 - 19:00 L. Rizzi (U. of Geneva) 
 THE DEVELOPMENT OF ROOT NULL SUBJECTS

19:00 - 19:20 DISCUSSION

19:20 - 19:35 Commentary on preceding 3 papers
 A. Mills (U. of Amsterdam)

19:35 - 20:00 GENERAL DISCUSSION -- 25 min.
 Session IX = 2 hours, 10 min.

*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*^*

Ken --- WEXLERpsyche.mit.edu and Bonnie --- BONNIElouis-xiv.bu.edu
E10-020 Program in Applied LInguistics
MIT Boston University
Cambridge, MA 02139 718 Commonwealth Ave.
 Boston, MA 02215

(617) 253-5797 (617) 353-6220

Mail to author|Respond to list|Read more issues|LINGUIST home page|Top of issue